Colorado, 2017

Hail in Colorado, June 26, 2017

June 26, 2017 · NWS PUB · 5 events in 3 counties and zones

A few severe storms produced hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few severe storms produced hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 26, 2:26 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 26, 2:26 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
326 PM MDT Mon Jun 26 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 325 PM MDT Mon Jun 26 2017

Currently...

Isolated to scattered showers and thunderstorms are developing over
the mountain areas early this afternoon, while a severe thunderstorm
near Kit Carson will continue to drop south over the next couple of
hours approaching Kiowa County.  Temperatures are warm with lower to
mid 80s across the Eastern Plains and dewpoints remain elevated in
the mid to upper 50s, providing fuel for thunderstorm development
this afternoon.

Through Tonight...high pressure aloft will start to shift eastward
across Colorado with westerly flow developing statewide late tonight.
This evening, an upper level impulse will shift southeast across
Colorado in the northwest flow aloft.  This will help trigger
thunderstorms across the area through the evening hours.  Low level
southeast flow will keep moisture banked up over the mountain areas
which will likely aid in precipitation generation.  Modest
instability and shear may allow for one or two storms to become
strong, if not severe through this evening.  High-res model data has
slowly been ramping thunderstorm coverage this morning, so have
higher confidence that coverage will be greater than previously
forecast.  Locations over the Mountains, southeast into the Plains,
generally south of Highway 50 will see the best chances through the
evening hours.  Threat include lightning, locally heavy rainfall and
hail approaching nickel size.  Given the moisture content in the
atmosphere, burn scars may be under the threat for locally heavy
rainfall and flash flooding potential.  Thunderstorm activity should
spread south and east overnight clearing the region by 3 am.  Dry
conditions are expected to prevail into Tuesday morning.

Tuesday...the upper ridge will shift east into the Central Plains
tomorrow with westerly zonal flow increasing across the area through
the afternoon.  Expect increased mixing of westerly flow and dry air
down into the San Luis Valley, and east into the I-25 corridor.
This will also help temperature warm into the mid 90s for much of
the region.  Red flag conditions are expected to be present in the
San Luis Valley and Fremont County where fuels are deemed critical.
Elsewhere, the I-25 corridor will dry out, but fuels are not
considered critical at this time.

The main question will be what happens to the east, generally from
an Eads to Kim line.  Models have been generating convection along a
boundary by mid afternoon and tracking it east into western Kansas
by the evening hours.  Sufficient CAPE and shear will be present to
strong to severe storms, but coverage looks pretty minimal at this
point.  For areas east of this line, be prepared for a severe storm
or two during the afternoon and evening with large hail and gusty
outflow winds being the primary threats.  Mozley

.LONG TERM...(Tuesday night through Monday)
Issued at 325 PM MDT Mon Jun 26 2017

Tuesday night through Thursday...Westerly zonal flow settles in
across the region, providing for dry and warm conditions. Convection
is expected to be isolated at best as the westerly flow pushes the
drier air into the plains, and storm activity will likely focus on
wherever the dryline resides along the CO/KS border. Temps will
climb into the 80s for the high valleys, and upper 80s to mid 90s
for the e plains. An upper low crossing Canada and northern Montana
will push a cold front south, reaching the eastern Colorado plains
on Thu. The front is forecast to drop south across the Palmer Divide
late Thu aftn, and should be late enough to not affect the max temp
for Thu.

Friday and Saturday...The Thu aftn cold front will produce easterly
upslope flow across the e plains for both Fri and Sat, cooling temps
and causing a slight increase in pcpn chances, especially for Sat
aftn and eve. Look for high temps in the upper 70s and 80s for most
locations both days.

Sunday and Monday...There are some differences between the models,
but in general the trend is for high pressure to rebuild back into
the desert SW. This will bring warmer temps and isolated diurnal
convection to the mts and e plains. Look for max temps in the 80s
for the high valleys,  and upper 80s to lower 90s for the e plains.
Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 325 PM MDT Mon Jun 26 2017

VFR conditions expected through the next 24 hours at all three
terminals. Thunderstorms may be possible at KCOS and KPUB through
this evening, and if one should pass over the terminal, it could
bring reduced VIS and CIGS. Expect increasing winds at the terminals
for Tuesday afternoon as flow turns more westerly across the region.
Wind gusts to near 30 kts are possible at all three terminal.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Tuesday for COZ222-224.

&&

SHORT TERM...MOZLEY
LONG TERM...MOORE
AVIATION...MOZLEY
Hazardous weather outlook, Jun 26, 10:18 AM MST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1118 AM MDT Mon Jun 26 2017

COZ058>089-093>099-271730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1118 AM MDT Mon Jun 26 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast to develop over the mountains by mid
afternoon will have the capability of producing locally heavy
rainfall. If one of these storms should form over a recent burn
scar, then flash flooding would be possible, especially over the
Hayden Pass and Junkins Burn Scars.

Strong to marginally severe thunderstorms will be possible this
afternoon and evening over most of the Eastern Plains. These
storms will be capable of wind gusts to near 60 mph and hail up
to the size of quarters.

All storms will produce cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday, isolated to scattered showers and thunderstorms can be
expected across the area. A few storms across the far southeast
plains will be marginally severe, with hail around quarter size,
wind gusts around 60 mph. Locally heavy rainfall and lightning can
also be expected with these storms.

Then, mainly isolated storms, with cloud to ground lightning,
wind gusts around 50 mph, and small hail will be possible during
the afternoons and evenings from Wednesday through Sunday.

Locations over the mountains and the San Luis Valley will see
elevated fire weather conditions Tuesday through Thursday.
Increasing westerly winds and low humidity values are expected,
however, much will depend on fuel status. Use caution with any
expected outdoor burning activities.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and this evening across most of
Southeastern Colorado.

88/88

In the hours before

Special weather statement, Jun 26, 3:19 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT MON JUN 26 2017

COZ099-262300-
Springfield Vicinity/Baca County CO-
419 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BACA COUNTY UNTIL 500 PM
MDT...

At 418 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles south of Vilas, or 16 miles southeast of
Springfield, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Walsh, Vilas, and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10234 3699 10256 3738 10266 3755 10237
      3731 10204 3712 10204
TIME...MOT...LOC 2218Z 313DEG 14KT 3725 10240

BL

The radar

The Pueblo radar (KPUX), 208 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Baca

When
June 26, 3:29 PM MST to 3:34 PM MST
Where
Baca County, 7.75 mi NE of Campo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.170, -102.470

Hail, Baca

When
June 26, 4:20 PM MST to 4:25 PM MST
Where
Baca County, 7.44 mi SSE of Campo
Measured
1 in hail
Reported by
Public
Coordinates
37.000, -102.530

Hail, Pueblo

When
June 26, 4:57 PM MST to 5:03 PM MST
Where
Pueblo County, 1.48 mi NNW of Pueblo West
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.330, -104.760

Hail, El Paso

When
June 26, 6:06 PM MST to 6:11 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail, El Paso

When
June 26, 6:22 PM MST to 6:27 PM MST
Where
El Paso County, 3.62 mi NNE of Colorado Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697708, 697709, 697710, 697711, 697712.